Learn how to use Mayo Clinic Connect
Request an Appointment
Has anybody heard of having nephropathy before diagnosis of diabetes? Where can I find documentation of this? Thank you
Hi @cbreiner, Welcome to Connect. Mayo Clinic does have some information on the diagnosis and treatment of Diabetic nephropathy that may be helpful.
Have you been diagnosed with peripheral nephropathy?
@cbreiner, there are 2 medical terms that often get confused because they sound almost the same and look similar: neuropathy and nephropathy.
NEUROpathy is a result of damage to the nerves (neuro) outside of the brain and spinal cord (peripheral nerves)
NEPHRopathy means kidney disease or damage (nephro).
To help me connect you to other members like you, can you tell me if you have neuropathy or nephropathy?
Hi @cbreiner. The answer to your question is yes. There is a condition called prediabetes, which can present with peripheral neuropathy. Some patients with actual diabetes may present with PN as the first complaint.
Here is one article:
I just noticed you said nephropathy. Did you mean neuropapthy?
I have the neuropathy in my feet & legs & I am not a diebetic. What kind meds is good for the pain. I am on 30 mg of Cymbalta & it did not help so today it was increased to 60 mg. I hope it helps & I hope the side effects are not bad.
Jump to this post
Thank You , This is helpful
@tigreyes2004 I also have neuropathy, mostly in my feet. There's a long list of medications for neuropathy and I've tried all of them. Either they didn't help or they had side effects. The only medication that has helped is morphine sulfate contin. For short term relief I have lidocaine cream, and it numbs the pain for a couple of hours. I mostly use it at bedtime, so I can get to sleep. Don't give up if Cymbalta doesn't work – as I said, there are many other medications to try.
I won't take Lyrica or Elavel. A lot of these meds do have side effects. I tried Nortriptyline & it helped but I got so constipated I had to stop. Morphine & dilaudid was given to me in the hospital & that really blocked me up. I have pain every where. I'm loaded with scar tissue too. I'm a mess. Thank you for you response.
@tigreyes2004 Lyrica was the one medication that helped me. Unfortunately, the side effects put me in the hospital for a few days. It seems like most medications share the same list of possible side effects – dry mouth, confusion, constipation, drowsiness… I take Lactulose for the constipation and I use Bioteen mouthwash at bedtime for dry mouth. Sometimes we have to weigh the undesirable side effects against the benefit.
What were the side effects?. I have heard it does have bad side effects but I don't know what. My dr. mentioned Elavel but I have heard that was a bad one too. I don't know what to do for pain. I have a Medical Marajuana card & that seems to help me the most but it is too expensive but it does take the edge off.
I don't remember what every med I tried, but Lyrica is one that had dramatic side effects. I was incoherent, had some stroke symptoms, tachycardia, memory loss – enough to alarm the ER doctor so they admitted me. The last med I tried was desipramine, and I had to urinate up to 24 times a day – not an acceptable side effect. I started taking imipramine last Sunday, and so far no bad side effects, and it seems to be working on my foot pain. Cross my fingers.
Keep me posted on how you do on that imipramine please. I notice since I'm on the Cymbalta that I urinate like your doing. I wonder if that is a side effect. My kidney dr. told me I had to have my electrolytes checked being on this med. I hope that pill works for you.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In